Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 15, 2020, 1:59 AM CDT for 4 counties in Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2020, 1:59 AM CDT (06:59 UTC)
- Expired
- May 15, 2020, 2:16 AM CDT
- In force
- 17 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benton County, MO, Camden County, MO, Hickory County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:22 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 15, 12:22 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 AM CDT Fri May 15 2020
...Updated for 06Z Aviation Discussion...
.SHORT TERM...(This evening through Friday)
Issued at 130 PM CDT Thu May 14 2020
The immediate concern for this afternoon is the potential for
scattered convection to breakout across southwest Missouri.
Current boundary layer conditions exhibit a a plume of mid 60s
dewpoints beneath an area of steepening mid-level lapse rates on
the order of 7.5-8.0 C/km. This has resulted in MLCAPE values
near 2000 J/kg. One inhibiting factor for storm development
continues to be a capping inversion. However, as adequate surface
heating continues across the region, the expectation is for the
cap to erode; allowing parcels to become surface based.
The amount of deep-layer shear (30 kts) remains somewhat
underwhelming for supercell development, and so the storm mode
will likely favor multi-cells. A couple of these afternoon and
early evening storms could produce large hail to the size of half-
dollars and damaging wind gusts to 60 MPH.
Some convective-allowing models (CAMS) suggest these storms
persist across southwest Missouri from 20z-02z (3pm-9pm).
Attention then quickly turns toward this evening as thunderstorms
develop south of the I-70 corridor in eastern Kansas and begin
propagating southeastward in association with a sagging cold
front. CAPE and shear profiles will favor large hail to the size
of half dollars and damaging thunderstorm wind gusts. As these
storms congeal and grow upscale into a QLCS, the tornado threat
will be low. With the 0-3 km shear vectors not positioned line-
normal, and only 25 kts of shear, a balanced cold pool with
embedded mesovorts just does not seem likely.
Flash flooding will be of great concern overnight with the
potential for very heavy rainfall rates (PWATs nearing 90th
percentile for this time of year). CAMs continue to suggest
differing solution on how the QLCS will propagate overnight, but
confidence in training thunderstorms is greatest in locations west
of US HWY 65 where down-wind propagation is favored, favoring a
slow east- southeast motion of the system cold pool.
With already moist antecedent conditions and elevated streamflows,
a Flash Flood Watch has been issued for portions of eastern Kansas
and western Missouri, where between 1-3 inches of rainfall is
expected with locally higher amounts possible, per the latest HREF
and NBM probabilistic data.
Convection will likely linger well into Friday morning as the
surface cold front slows to a crawl and warm/moist isentropic
ascent continues to glide into the region from the Gulf of Mexico.
As we get into Friday afternoon and evening, there is some
uncertainty on whether the boundary layer will be able to recover
quickly enough to support additional deep moist convection,
especially if outflow/rain-cooled air dives as far south as the
ARKLATEX region.
.LONG TERM...(Saturday through Thursday)
Issued at 130 PM CDT Thu May 14 2020
This weekend could offer yet another round of at least moderate
rainfall. By Saturday, a northern stream shortwave over the
northern Plains may phase together with a closed low over the Red
River Valley. The net result would be another deep moisture fetch
streaming off the Gulf of Mexico and into the Ozarks ahead of
another cold front. At this time, confidence is still low on any
additional ranges of precip during the Saturday/Sunday timeframe,
but it offers the potential to be wet and active.
Then, by Monday, a switch gets flipped. The GEFS continues to show
an anomalous 500- mb ridge building across the central Plains with
surface temperatures warming into the 80s by Tuesday through
Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri May 15 2020
A broken line of showers and thunderstorms extended from northeast
Missouri back into eastern Kansas. Short term models brings this
line through the terminals between 09Z-13Z at KSGF and KJLN and
10Z-14Z at KBBG. Ahead of the line VFR flight conditions will be
the rule, while MVFR and local IFR conditions will be likely
within and behind the line of storms. These showers and storms
should drop south of the area by Friday afternoon with a break
expected and VFR flight conditions. Still some uncertainty in the
forecast from late Friday afternoon into the evening hours as some
of the models are indicating more showers and storms developing,
while others remain dry. Think the better chances will reside
beyond this TAF forecast and will keep things dry during the
afternoon and evening hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until noon CDT today for MOZ055>057-066>069-
077>080-088-089-093-094-101-102.
KS...Flash Flood Watch until noon CDT today for KSZ073-097-101.
&&
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...RaberdingHazardous weather outlook, May 14, 7:52 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 752 PM CDT Thu May 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 752 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. DISCUSSION... Widely scattered thunderstorms will exit the eastern Ozarks this evening. Cloud to ground lightning will be the primary potential hazard. A line of thunderstorms will then push southeast across portions of the outlook area overnight. This line is initially expected to push into southeastern Kansas and west-central Missouri around midnight before making its way south into southern Missouri during the predawn hours. Damaging wind gusts to 60 mph and hail up to the size of half dollars will be the primary potential severe weather hazards with this line of storms. The risk for any tornadoes looks very limited and would mainly be confined to areas north of Interstate 44. This line of storms will also produce frequent cloud to ground lightning and heavy rainfall rates. This may lead to flash flooding, especially near and west of an Osage Beach to Bolivar to Cassville line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will likely be ongoing Friday morning across southern Missouri with a marginal risk for a strong to severe storm or two. Thunderstorms will then remain possible at times into early Sunday. There will be a continued risk for flooding through at least Saturday, especially for locations that receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight for much of the area, mainly after midnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, May 14, 9:19 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 E AVA 36.96N 92.62W
05/14/2020 DOUGLAS MO TRAINED SPOTTER
HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO
HIGH WATER.
&&
KPSpecial weather statement, May 14, 9:34 PM CDT, 4 hours 25 minutes before
Special Weather Statement National Weather Service Springfield MO 934 PM CDT Thu May 14 2020 MOZ098-150330- Shannon MO- 934 PM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON COUNTY UNTIL 1030 PM CDT... At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near Summersville, or 10 miles north of Mountain View, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eminence... Summersville... Alley Spring... LAT...LON 3706 9165 3722 9165 3737 9154 3715 9136 TIME...MOT...LOC 0234Z 225DEG 12KT 3714 9164 Raberding
Local storm report, May 14, 9:39 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 4 WNW AVA 36.97N 92.73W
05/14/2020 DOUGLAS MO TRAINED SPOTTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
WNW AVA. 2 FEET OF WATER RUSHING OVER
HIGHWAY Y AT COWSKIN CREEK.
&&
KPLocal storm report, May 14, 9:40 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 2 E AVA 36.96N 92.62W
05/14/2020 DOUGLAS MO TRAINED SPOTTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
E AVA. HIGHWAY FF AT HUNTER CREEK IMPASSABLE
DUE TO HIGH WATER.
&&
KPLocal storm report, May 14, 10:06 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 3 SSE SUMMERSVILLE 37.14N 91.63W
05/14/2020 E0.25 INCH SHANNON MO CO-OP OBSERVER
HEAVY RAIN AND PEA SIZED HAIL.
&&
JLRLocal storm report, May 14, 10:53 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HEAVY RAIN 1 W SUMMERSVILLE 37.18N 91.67W
05/14/2020 E5.50 INCH TEXAS MO BROADCAST MEDIA
REPORT RELAYED BY BROADCAST MEDIA OF 5.5
INCHES OF RAINFALL IN SUMMERSVILLE.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 25 min |
| May 14, 8:17 PM CDT | Special Weather Statement | SGF | Texas | 58 min |
| May 14, 8:41 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 46 min |
| May 14, 9:34 PM CDT | Special Weather Statement | SGF | Shannon | 56 min |
| May 14, 9:58 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 6 hr |
| May 14, 10:25 PM CDT | Areal Flood Warning | SGF | Christian, Douglas, Webster, Wright | 9 hr |
| May 14, 10:41 PM CDT | Flash Flood Warning | SGF | Shannon, Texas | 6 hr |
| May 14, 11:01 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 59 min |
| May 14, 11:15 PM CDT | River Flood Warning | SGF | Shannon | 10 hr |
| May 15, 1:04 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 41 min |
| May 15, 1:09 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 66 min |
| May 15, 1:42 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Dallas, Hickory, Polk, St. Clair | 47 min |
| May 15, 2:01 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 15, 2:15 AM CDT | Special Weather Statement | SGF | Miller | 30 min |
| May 15, 3:20 AM CDT | Special Weather Statement | SGF | Barton, Dade, Jasper, Newton | 40 min |
| May 15, 4:06 AM CDT | Areal Flood Warning | SGF | Howell, Shannon, Texas | 12 hr |
| May 15, 4:20 AM CDT | Areal Flood Advisory | SGF | Barton, Cedar, Dade, Greene, Lawrence, Polk | 12 hr |
| May 15, 6:46 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Greene, Texas, Webster, Wright | 12 hr |
| May 15, 9:42 AM CDT | River Flood Warning | SGF | St. Clair | 6 days |
| May 15, 4:04 PM CDT | Areal Flood Advisory | SGF | Barton, Cedar, Dade, Greene, Lawrence, Polk | 21 hr |
| May 15, 6:31 PM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Greene, Texas, Webster, Wright | 18 hr |
| May 14, 8:57 PM CDT | River Flood Warning | SGF | Bourbon | 33 hr |
| May 15, 2:03 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 57 min |
| May 15, 8:32 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.